Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 140, NWS Springfield, MO

July 7, 2016Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 7, 2016, 11:48 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 11:48 PM CDT (04:48 UTC)
Expired
Jul 8, 2016, 12:45 AM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:02 AM CDTTSTM WND DMGGirard, KSSEVERE THUNDERSTORM WIND GUSTS HAVE DOWNED SEVERAL POWER LINES IN GIRARD.
Jul 8, 12:03 AM CDTTSTM WND DMGWeir, KSSEVERE THUNDERSTORM WIND GUSTS DAMAGED A ROOF OF A HOME.
Jul 8, 12:03 AM CDTTSTM WND GST 0Weir, KSSEVERE THUNDERSTORM WIND GUSTS DAMAGED A ROOF OF A HOME.
Jul 8, 12:23 AM CDTTSTM WND DMGGalena, KSSEVERE THUNDERSTORM WIND GUSTS SNAPPED FOUR POWER POLES ON THE SOUTH SIDE OF GALENA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2840 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.4
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS53 KSGF 080448
SVRSGF
KSC021-037-080545-
/O.NEW.KSGF.SV.W.0140.160708T0448Z-160708T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1245 AM CDT

* AT 1147 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF HEPLER TO NEAR PARSONS...MOVING
  SOUTHEAST AT 40 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING WIND
  DAMAGE.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PITTSBURG...                      BAXTER SPRINGS...
  FRONTENAC...                      COLUMBUS...
  GALENA...                         GIRARD...
  ARMA...                           CHEROKEE...
  WEIR...                           LOWELL...
  SHERMAN...                        MULBERRY...
  SCAMMON...                        CHICOPEE...
  MCCUNE...                         FRANKLIN...
  ARCADIA...                        WALNUT...
  WEST MINERAL...                   TREECE...

THIS SEVERE THUNDERSTORM WARNING WILL REPLACE THE PREVIOUS WARNING
FOR CRAWFORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3768 9500 3767 9462 3749 9461 3749 9462
      3700 9462 3700 9507 3738 9507 3739 9508
      3762 9509
TIME...MOT...LOC 0447Z 324DEG 34KT 3769 9486 3741 9528 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHAUMANN
4 follow-up statements
761 
WWUS53 KSGF 080458
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 PM CDT THU JUL 7 2016

KSC021-037-080545-
/O.CON.KSGF.SV.W.0140.000000T0000Z-160708T0545Z/
CRAWFORD KS-CHEROKEE KS-
1158 PM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CRAWFORD AND CHEROKEE COUNTIES...

AT 1156 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF ARMA TO NEAR PARSONS...MOVING
SOUTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. THIS LINE OF STORMS HAS A HISTORY OF
         DOWNING LARGE TREES.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PITTSBURG...                      BAXTER SPRINGS...
FRONTENAC...                      COLUMBUS...
GALENA...                         GIRARD...
ARMA...                           CHEROKEE...
WEIR...                           LOWELL...
SHERMAN...                        MULBERRY...
SCAMMON...                        CHICOPEE...
MCCUNE...                         FRANKLIN...
ARCADIA...                        WALNUT...
WEST MINERAL...                   TREECE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
 
&&

LAT...LON 3768 9500 3767 9462 3749 9461 3749 9462
      3700 9462 3700 9507 3738 9507 3739 9508
      3762 9509
TIME...MOT...LOC 0456Z 317DEG 40KT 3761 9477 3733 9519 

HAIL...1.00IN
WIND...70MPH
 
$$

SCHAUMANN
442 
WWUS53 KSGF 080517
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 AM CDT FRI JUL 8 2016

KSC021-037-080545-
/O.CON.KSGF.SV.W.0140.000000T0000Z-160708T0545Z/
CRAWFORD KS-CHEROKEE KS-
1217 AM CDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CRAWFORD AND CHEROKEE COUNTIES...

AT 1215 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR FRONTENAC TO CHEROKEE TO 6 MILES SOUTH OF MCCUNE...
MOVING SOUTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. THIS LINE OF STORMS HAS A HISTORY OF
         DOWNING LARGE TREES ACROSS CRAWFORD COUNTY.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PITTSBURG...                      BAXTER SPRINGS...
FRONTENAC...                      COLUMBUS...
GALENA...                         GIRARD...
ARMA...                           CHEROKEE...
WEIR...                           LOWELL...
SHERMAN...                        MULBERRY...
SCAMMON...                        CHICOPEE...
MCCUNE...                         FRANKLIN...
ARCADIA...                        WEST MINERAL...
TREECE...                         ROSELAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
 
&&

LAT...LON 3767 9462 3749 9461 3749 9462 3700 9462
      3700 9507 3738 9507 3739 9508 3748 9508
      3768 9486
TIME...MOT...LOC 0515Z 317DEG 40KT 3747 9465 3732 9481 3726 9506 

HAIL...0.88IN
WIND...70MPH
 
$$

SCHAUMANN
587 
WWUS53 KSGF 080535
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 AM CDT FRI JUL 8 2016

KSC021-037-080545-
/O.CON.KSGF.SV.W.0140.000000T0000Z-160708T0545Z/
CRAWFORD KS-CHEROKEE KS-
1235 AM CDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN CRAWFORD AND CHEROKEE COUNTIES...

AT 1234 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CARL JUNCTION TO NEAR OSWEGO...MOVING SOUTH AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. THIS STORM HAS A LONG HISTORY OF PRODUCING
         WIND DAMAGE ACROSS EXTREME SOUTHEASTERN KANSAS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PITTSBURG...                      BAXTER SPRINGS...
FRONTENAC...                      COLUMBUS...
GALENA...                         CHEROKEE...
WEIR...                           LOWELL...
SHERMAN...                        SCAMMON...
CHICOPEE...                       MCCUNE...
WEST MINERAL...                   TREECE...
ROSELAND...                       SHERWIN...
HALLOWELL...                      CRESTLINE...
STIPPVILLE...                     FAULKNER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
 
&&

LAT...LON 3750 9462 3749 9461 3749 9462 3700 9462
      3700 9507 3738 9507 3739 9508 3748 9508
TIME...MOT...LOC 0534Z 007DEG 30KT 3717 9464 3716 9505 

HAIL...0.88IN
WIND...60MPH
 
$$

SCHAUMANN
463 
WWUS53 KSGF 080545
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CDT FRI JUL 8 2016

KSC021-037-080555-
/O.EXP.KSGF.SV.W.0140.000000T0000Z-160708T0545Z/
CRAWFORD KS-CHEROKEE KS-
1245 AM CDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD AND CHEROKEE
COUNTIES HAS EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN KANSAS...AND SOUTHWESTERN MISSOURI.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3750 9462 3749 9461 3749 9462 3700 9462
      3700 9507 3738 9507 3739 9508 3748 9508
TIME...MOT...LOC 0543Z 324DEG 34KT 3717 9464 3716 9505 

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:27 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 6:27 PM CDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday)
Issued at 245 PM CDT Thu Jul 7 2016

After the last night storms system exited the region this
morning, short wave ridging moved over the region. This has
allowed most of the cloud cover to diminish and temperatures to
climb into the middle 80s to around 90 degrees. With the
additional rainfall overnight, humidities were once again high.

Strong southerly winds were helping to keep some of the low level
moisture from pooling across the region but also was aiding in
bringing additional Gulf moisture into the region. Temperatures
are expected to slowly climb into the upper 80s to lower 90s this
afternoon with heat index values climbing into the 100 to 105
range across southeastern kansas.

Similar to the past two nights, an MCS is expected to develop
across the northern plains and move southeast and into Missouri
overnight tonight. This system is expected to begin to move into
central Missouri around midnight and move south through Friday
morning. At this point, expectations tonight is for the potential
for strong to severe thunderstorms to develop and impact much of
the Ozarks tonight through Friday morning. The primary hazard
will be damaging straight line winds though hail to the size of
quarters will also be possible with the stronger updrafts.

One thing that will aid as a focusing mechanism overnight, will
be a cold front that will also begin to move towards the region.
Models at this point do have some timing differences with the
front with the ECMWF faster than the GFS. THe EC moves the front
through by late Friday morning with the GFS slower, finally
moving the front just south of the Missouri/Arkansas state line
late Friday night into Saturday morning.

.LONG TERM...(Friday Night through Thursday)
Issued at 245 PM CDT Thu Jul 7 2016

The aforementioned cold front will become the focus for shower
and thunderstorms development again Friday night into Saturday
morning as the front stalls across southern Missouri or northern
Arkansas. This will provide the focus for additional strong to
severe thunderstorms as short wave energy moves across the region
which will be on the eastern edge of the upper level ridge. Once
again the expected threat will be for damaging winds and quarter
size hail.

One thing that will need to be watched as well is the potential
for isolated flooding across the region as the stalled front will
bring the potential for training storms over areas generally
along and south of I-44.

The upper level ridge will keep its position just west of the
Ozarks through the weekend and into the next week which will bring
additional chances for showers and thunderstorm activity to the
Ozarks through Monday.

Models attempt to shift the upper level ridge to the east or lay
it over the region for the middle of next week before shunting it
back west by the end of next week. This may allow for a return to
high heat indices for the middle of next week, but may be short
lived. Will monitor later forecasts for this though.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 627 PM CDT Thu Jul 7 2016

For the KSGF/KJLN/KBBG tafs:  A rather tricky forecast for the TAF
sites. Low level jet will strengthen again this evening with low
level wind shear becoming likely after 03Z. Next question is
convective potential. Short term models suggesting storms
developing across central Missouri this evening and then spread
southeast overnight. Still uncertain as to impact at the
Aerodromes, but any impact would likely be after 06Z. VFR
conditions expected, with MVFR possible within any storms. will
include Prob30 for this possibility.

There will likely be ongoing convection Friday morning as a
frontal boundary slides into southern Missouri by afternoon. This
will likely be the focal point for more storms that may impact
that terminals late in the TAF period.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Raberding
Hazardous weather outlook, Jul 7, 11:32 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT THU JUL 7 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090445-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1132 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  A STORM COMPLEX OVER EASTERN KANSAS WILL CONTINUE TO MOVE
  EAST-SOUTHEAST ACROSS SOUTHEAST KANSAS AND CENTRAL AND SOUTHERN
  MISSOURI OVERNIGHT TONIGHT. WIND GUSTS TO 70 MPH AND HAIL TO THE
  SIZE OF QUARTERS MAY BE POSSIBLE WITH THIS ACTIVITY OVERNIGHT.
  IN ADDITION LOCALLY HEAVY RAINFALL WILL RESULT IN A LIMITED
  FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORM POTENTIAL IS EXPECTED TO CONTINUE FRIDAY AND
  THROUGH THE WEEKEND...AS A WEAK FRONTAL BOUNDARY MOVES SOUTH
  INTO THE REGION AND STALL ACROSS SOUTHERN MISSOURI. THIS
  STALLED FRONT MAY ALSO BECOME THE FOCUS FOR SOME LOCALIZED
  HEAVY RAINFALL THAT MAY LEAD TO FLOODING. SOME STRONG TO SEVERE
  STORMS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING.
  STRONG WIND GUSTS AND ISOLATED FLOODING WILL BE THE MAIN SEVERE
  WEATHER CONCERN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

RABERDING

In the hours before

Local storm report, Jul 7, 11:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     FORT SCOTT              37.84N 94.71W
07/07/2016                   BOURBON            KS   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS WAS DAMAGING TREES IN FORT
            SCOTT. SEVERAL LARGE LIMBS HAD BEEN RIPPED OUT OF TREES.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:06 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford54 min
Jul 8, 1:05 AM CDTFlash Flood WarningSGFCherokee6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.